Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Volume maximization and the extended hyperbolic space


Authors: Feng Luo and Jean-Marc Schlenker
Journal: Proc. Amer. Math. Soc. 140 (2012), 1053-1068
MSC (2010): Primary 57M50; Secondary 51M10, 52B70, 57Q15
Published electronically: July 1, 2011
MathSciNet review: 2869090
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a volume maximization program to construct hyperbolic structures on triangulated 3-manifolds, for which previous progress has lead to consider angle assignments which do not correspond to a hyperbolic metric on each simplex. We show that critical points of the generalized volume are associated to geometric structures modeled on the extended hyperbolic space - the natural extension of hyperbolic space by the de Sitter space - except for the degenerate case where all simplices are Euclidean in a generalized sense.

Those extended hyperbolic structures can realize geometrically a decomposition of the manifold as the connected sum of components admitting a complete hyperbolic metric, along embedded spheres (or projective planes) which are totally geodesic space-like surfaces in the de Sitter part of the extended hyperbolic structure.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 57M50, 51M10, 52B70, 57Q15

Retrieve articles in all journals with MSC (2010): 57M50, 51M10, 52B70, 57Q15


Additional Information

Feng Luo
Affiliation: Department of Mathematics, Rutgers University, Piscataway, New Jersey 08854

Jean-Marc Schlenker
Affiliation: Institut de Mathématiques de Toulouse, UMR CNRS 5219, Université Toulouse III, 31062 Toulouse cedex 9, France

DOI: http://dx.doi.org/10.1090/S0002-9939-2011-10941-9
PII: S 0002-9939(2011)10941-9
Received by editor(s): June 22, 2010
Received by editor(s) in revised form: November 27, 2010, and December 8, 2010
Published electronically: July 1, 2011
Additional Notes: The first author was partially supported by NSF-DMS0604352.
The second author was partially supported by the ANR program Repsurf: ANR-06-BLAN-0311
Communicated by: Jianguo Cao
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.